Alert archive / Kansas / Wind Chill Advisories in 2008
Wind Chill Advisory 1, NWS Dodge City, KS
NWS Dodge City, KS issued this wind chill advisory at Dec 15, 2008, 5:26 AM CST for 15 counties in Kansas. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Dec 15, 2008, 5:26 AM CST (11:26 UTC)
- Expired
- Dec 15, 2008, 10:00 AM CST
- In force
- 5 hr
- Issued by
- NWS Dodge City, KS
Counties Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Gray County, KS, Hodgeman County, KS, Kiowa County, KS, Lane County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Stafford County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 51 km from the middle of the area, began a volume at 11:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 11.4 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 880 m above ground
- 0-6 km bulk shear
- 126 kt
- 0-1 km storm-relative helicity
- -104 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS43 KDDC 151126 WSWDDC URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 526 AM CST MON DEC 15 2008 ...HAZARDOUS WIND CHILL INDICES WILL EXIST THIS MORNING... ARCTIC TEMPERATURES IN THE MINUS 5 TO PLUS 5 DEGREE RANGE COMBINED WITH NORTH WINDS OF 15 TO 25 MPH AND GUSTY WILL PRODUCE WIND CHILL READINGS IN THE -15 TO -25 DEGREE RANGE. WINDS WILL SLACKEN UP A LITTLE A FEW HOURS AFTER SUNRISE AND THE MERCURY WILL RISE INTO THE 7 TO 12 DEGREE RANGE, BRINGING SOME RELIEF FROM THE BITTER WIND CHILLS. KSZ030-031-043>046-063>066-077>081-151600- /O.NEW.KDDC.WC.Y.0001.081215T1126Z-081215T1600Z/ TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD- GRAY-FORD-EDWARDS-KIOWA-PRATT- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE... RUSH CENTER...GARDEN CITY...KALVESTA...JETMORE...HANSTON... LARNED...BURDETT...ST. JOHN...STAFFORD...HUDSON...CIMARRON... MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...GREENSBURG... HAVILAND...PRATT 526 AM CST MON DEC 15 2008 ...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM CST THIS MORNING... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM CST THIS MORNING. WIND CHILL READINGS IN THE -15 TO -25 DEGREE RANGE WILL PERSIST INTO MID MORNING, BEFORE WINDS BEGIN TO SUBSIDE AND TEMPERATURE SLOWLY INCREASE. A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. $$
2 follow-up statements
000 WWUS43 KDDC 151203 CCA WSWDDC URGENT - WINTER WEATHER MESSAGE...CORRECTED TYPOS NATIONAL WEATHER SERVICE DODGE CITY KS 602 AM CST MON DEC 15 2008 ...HAZARDOUS WIND CHILL INDICES WILL EXIST THIS MORNING... ARCTIC TEMPERATURES IN THE MINUS 5 TO PLUS 5 DEGREE RANGE COMBINED WITH NORTH WINDS OF 15 TO 25 MPH AND GUSTY WILL PRODUCE WIND CHILL READINGS IN THE -15 TO -25 DEGREE RANGE. WINDS WILL SLACKEN UP A LITTLE A FEW HOURS AFTER SUNRISE AND THE MERCURY WILL RISE INTO THE 7 TO 12 DEGREE RANGE, BRINGING SOME RELIEF FROM THE BITTER WIND CHILLS. KSZ030-031-043>046-063>066-077>081-151600- /O.NEW.KDDC.WC.Y.0001.081215T1126Z-081215T1600Z/ TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD- GRAY-FORD-EDWARDS-KIOWA-PRATT- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE... RUSH CENTER...GARDEN CITY...KALVESTA...JETMORE...HANSTON... LARNED...BURDETT...ST. JOHN...STAFFORD...HUDSON...CIMARRON... MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...GREENSBURG... HAVILAND...PRATT 526 AM CST MON DEC 15 2008 ...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM CST THIS MORNING... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM CST THIS MORNING. WIND CHILL READINGS IN THE -15 TO -25 DEGREE RANGE WILL PERSIST INTO MID MORNING...BEFORE WINDS BEGIN TO SUBSIDE AND TEMPERATURES SLOWLY INCREASE. A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. $$ 12
000 WWUS43 KDDC 151610 WSWDDC URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 1010 AM CST MON DEC 15 2008 ...WIND CHILL ADVISORY HAS EXPIRED... .LIGHTER WINDS AND SLOWLY RISING TEMPERATURES WILL ALLOW WIND CHILL INDICES TO RISE. KSZ030-031-043>046-063>066-077>081-151715- /O.EXP.KDDC.WC.Y.0001.000000T0000Z-081215T1600Z/ TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD- GRAY-FORD-EDWARDS-KIOWA-PRATT- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE... RUSH CENTER...GARDEN CITY...KALVESTA...JETMORE...HANSTON... LARNED...BURDETT...ST. JOHN...STAFFORD...HUDSON...CIMARRON... MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...GREENSBURG... HAVILAND...PRATT 1010 AM CST MON DEC 15 2008 ...WIND CHILL ADVISORY HAS EXPIRED... LIGHTER WINDS...AND SLOWLY RISING TEMPERATURES THIS MORNING...WILL ALLOW WIND CHILL INDICES TO RISE INTO THE 5 ABOVE...TO 10 BELOW ZERO RANGE. $$ RUSSELL
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this wind chill advisory went out at Dec 15, 2:49 AM CST, 2 hours 37 minutes earlier.
Area forecast discussion, Dec 15, 2:49 AM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 249 AM CST MON DEC 15 2008 .DISCUSSION... DAYS 1-2... TODAYS FORECAST IS A COLD ONE WITH PRECIP CHALLENGES TONIGHT. THE LATEST RUNS OF ALL SHORT TERM MODELS, INCLUDING THE RUC, NAM, GFS AND ECMWF MODELS, ALL POINT TOWARD PARTLY SUNNY SKIES TODAY FOR MOST OF THE CWA AS CIRRUS AND A FEW MID CLOUDS STREAM NORTHEASTWARD UNDER THE 130KT JET OVER KANSAS. THIS JET SHOULD SHIFT A LITTLE EAST-SOUTHEAST TODAY AS ONE UPPER LOW OVER MINNESOTA CONTINUES TO MOVE EAST AND AN UPPER TROUGH OUT WEST APPROACHES COLORADO. OUR NORTHWEST ZONES MAY STAY MOSTLY SUNNY, BUT DEEPER IN THE ARCTIC COLD AIR. HAVE KEPT THE FORECAST MAX TEMPERATURES TODAY ABOUT THE SAME AS BEFORE, WITH 15F NEAR HAYS AND 19-20F DOWN NEAR THE OKLAHOMA BORDER. WINDS HAVE BEEN SLOW TO DECREASE THIS NIGHT, BUT THE WEST AND NORTH ZONES HAVE FALLEN OFF TO 10MPH OR LESS. EXPECT THIS TREND WILL CONTINUE AND BY SUNRISE THE EAST WILL ALSO BE DOWN IN THE 10-15MPH RANGE. SO FOR TODAYS WIND FORECAST, NORTH WINDS 10MPH EARLY, SHIFTING EAST AND THEN SOUTHEAST 8-12MPH THIS AFTERNOON. GREATEST SHIFT TO THE SOUTHEAST WILL BE IN MY FAR WEST WHERE UPSLOPE WILL COME INTO PLAY SLIGHTLY. TONIGHT, A SHORT WAVE EJECTS INTO THE PLAINS AND WILL LIKELY KICK OFF FEW SNOW SHOWERS, MAINLY AFTER MIDNIGHT AND AFFECTING MY NORTHEAST ZONES NEAR HAYS. HAVE KEPT THE 50 POPS GOING IN ELLIS, TREGO AND RUSH COUNTIES. NOT TOO SURE ANY MEASURABLE WILL OCCUR EXCEPT FARTHER NORTH, SO STAYED SHY OF THE 60 PERCENT LIKELY POPS. WILL TAPER THE POPS OFF TUESDAY MORNING IN MY NORTHEAST TO 40 PERCENT BY 15Z, AND THEN DOWN TO 20 POPS BY 18Z. THE AFOREMENTIONED SHORT WAVE SHOULD MOVE FAIRLY QUICKLY NORTHEAST, WITH THE STRUCTURE OF THE UPPER FLOW. TEMPS ON TUESDAY SHOULD RISE TO LEVELS 5-13F WARMER THAN TODAY, AND LOWS TUESDAY NIGHT ALSO SLIGHTLY WARMER. THE ARCTIC AIR WILL CONTINUE TO HAVE AN INFLUENCE ON OUR WEATHER, ESSENTIALLY KEEPING US IN A DEEP FREEZE. DAYS 3-7... MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT INDICATING AN UPPER LEVEL TROUGH OF LOW PRESSURE MOVING EAST ACROSS THE DESERT SOUTHWEST TO BEGIN THE PERIOD WEDNESDAY. HOWEVER, THE MODELS IMMEDIATELY BEGIN TO DIVERGE SOMEWHAT IN DETAIL ON HOW QUICKLY THIS SYSTEM WILL MOVE INTO THE CENTRAL PLAINS. THE GFS BRINGS OUT THE UPPER LEVEL SYSTEM JUST A LITTLE QUICKER THAN THE ECMWF(HIRES) AND CANADIAN. REGARDLESS, THE CHANCE FOR WINTRY PRECIP ACROSS PORTIONS OF WESTERN KANSAS IS POSSIBLE LATE WEDNESDAY INTO THURSDAY. ALTHOUGH TIMING OF THE SYSTEMS ARRIVAL IS UNCERTAIN, BOTH THE GFS AND ECMWF(HIRES) POINT TO A SURFACE LOW DEVELOPING LEE OF THE ROCKIES WEDNESDAY WHICH WILL ALLOW SOME MODEST LOW LEVEL MOISTURE RETURN BACK INTO SOUTHWESTERN KANSAS WITH DEWPOINTS AT H85 BACK UP TO JUST ABOVE 0C. GFS AND ECMWF(HIRES) MODEL SOUNDINGS ALSO INDICATE AN INJECTION OF WARMER AIR AT H85 TO H7 A FEW DEGREES ABOVE FREEZING. THIS WOULD SUGGEST A FREEZING RAIN/DRIZZLE OR SLEET PRECIP TYPE DEPENDING ON HOW DEEP THE COLDER AIR NEAR THE SURFACE WOULD BE. WILL STAY WITH CURRENT WX/POPS DUE TO UNCERTAINTY OF THE TIMING AND TRACK OF THIS SYSTEM. EXPECT BELOW NORMAL TEMPERATURES TO PERSIST THROUGH THE END OF THE WEEK WITH ARCTIC AIR SLOW TO ERODE OUT OF THE CENTRAL PLAINS. AGAIN, MEDIUM RANGE MODELS INDICATE A GENERAL LOW LEVEL SOUTHERLY FLOW SETTING UP ACROSS WESTERN KANSAS WEDNESDAY AND THURSDAY AHEAD OF THE NEXT APPROACHING WAVE. THIS WILL ALLOW TEMPERATURES TO WARM A BIT WEDNESDAY INTO THURSDAY, BUT THAT WILL BE LIMITED WITH H85 TEMPERATURES ONLY CLIMBING TO JUST ABOVE 0C COMBINED WITH INCREASED MID TO UPPER LEVEL CLOUDS AS THE SYSTEM APPROACHES. STILL, PLAN TO BUMP UP HIGHS A FEW DEGREES THURSDAY WITH MINOR ADJUSTMENTS ELSEWHERE. && .AVIATION... SURFACE HIGH PRESSURE WILL DROP SOUTH INTO WESTERN KANSAS TODAY AND DOMINATE THE REGION THROUGH TONIGHT. VFR CONDITIONS WILL PERSIST THROUGH THIS EVENING, ALTHOUGH PLENTY OF MID TO HIGH LEVEL CLOUDS WILL BE PRESENT. && .PRELIMINARY POINT TEMPS/POPS... DDC 18 7 23 13 / 0 30 20 10 GCK 18 6 24 12 / 0 40 20 10 EHA 19 8 29 16 / 0 20 10 10 LBL 18 9 28 15 / 0 20 20 10 HYS 15 5 19 7 / 0 60 50 10 P28 19 12 23 15 / 0 20 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN12/32/32
Hazardous weather outlook, Dec 15, 4:36 AM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 436 AM CST MON DEC 15 2008 KSZ030-031-043>046-061>066-074>081-084>090-161045- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 436 AM CST MON DEC 15 2008 /336 AM MST MON DEC 15 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT TODAY WILL BE COLD WITH MORNING WIND CHILLS FROM -5 TO -15 DEGREES. AN UPPER LEVEL DISTURBANCE WILL CROSS WEST TO EAST ACROSS NORTHERN KANSAS TONIGHT, BRINGING SOME SNOW SHOWERS TO THE I-70 CORRIDOR MAINLY AFTER MIDNIGHT. ONLY LIGHT SNOWFALL AMOUNTS ARE EXPECTED, GENERALLY LESS THAN AN INCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A COLD DOME OF HIGH PRESSURE WILL REMAIN ANCHORED OVER THE KANSAS REGION THROUGH THURSDAY. THERE IS A SLIGHT CHANCE FOR LIGHT FREEZING DRIZZLE OR VERY LIGHT SNOW TUESDAY THROUGH THURSDAY. A SLIGHT WARMING SPELL WILL RETURN BY FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT. SPOTTERS ARE REQUESTED TO CALL ANY SNOWFALL AMOUNTS TO THEIR RESPECTIVE SHERIFFS OFFICE, WHO WILL IN TURN PASS THAT INFORMATION TO THE NATIONAL WEATHER OFFICE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 12/32
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 15, 3:55 PM CST | Wind Chill Advisory | DDC | Ellis, Lane, Ness, Scott, Trego | 2 hr |
Nearby
Wind Chill Advisories in Kansas, 2008Every wind chill advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.